Alert archive / Ohio / Tornado Warnings in 2013
Tornado Warning 14, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jul 23, 2013, 3:46 PM EDT for Columbiana County, Ohio. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2013, 3:46 PM EDT (19:46 UTC)
- Expired
- Jul 23, 2013, 4:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:03 PM EDT | HAIL 1 | 1 Ese Reading, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 1:54 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
021
WFUS51 KPBZ 231946
TORPBZ
OHC029-232015-
/O.NEW.KPBZ.TO.W.0014.130723T1946Z-130723T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT TUE JUL 23 2013
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...
* UNTIL 415 PM EDT
* AT 343 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS NEAR HOMEWORTH...AND WAS MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOMEWORTH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 4087 8087 4073 8098 4077 8110 4088 8109
4089 8109
TIME...MOT...LOC 1947Z 282DEG 19KT 4084 8111
$$
152 follow-up statements
486
WWUS51 KPBZ 231956
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT TUE JUL 23 2013
OHC029-232015-
/O.CON.KPBZ.TO.W.0014.000000T0000Z-130723T2015Z/
COLUMBIANA OH-
356 PM EDT TUE JUL 23 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
COLUMBIANA COUNTY...
AT 354 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR HOMEWORTH...AND WAS MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOMEWORTH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 4087 8087 4073 8098 4077 8110 4088 8109
4089 8109
TIME...MOT...LOC 1956Z 285DEG 18KT 4082 8106
$$139
WWUS51 KPBZ 232011
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT TUE JUL 23 2013
OHC029-232022-
/O.EXP.KPBZ.TO.W.0014.000000T0000Z-130723T2015Z/
COLUMBIANA OH-
411 PM EDT TUE JUL 23 2013
...THE TORNADO WARNING WILL EXPIRE AT 415 PM EDT FOR COLUMBIANA
COUNTY...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
LAT...LON 4087 8087 4073 8098 4077 8110 4088 8109
4089 8109
TIME...MOT...LOC 2012Z 285DEG 18KT 4080 8096
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 23, 2:21 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 23, 2:21 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 221 PM EDT TUE JUL 23 2013 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL CROSS THE REGION THROUGH EARLY TONIGHT AHEAD OF A COLD FRONT. HIGH PRESSURE WILL MOVE EAST ACROSS THE REGION THEN BUILDS OVERHEAD FOR WEDNESDAY AND THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... COLD FRONT NOW ENTERING NORTHWEST OHIO WITH CONVECTION FIRING IN UNSTABLE AIR MASS PRECEDING THE FRONT. ENOUGH WIND ALOFT AND WITH LAPSE RATES MORE IMPRESSIVE SVR WATCH IN EFFECT UNTIL 10 PM. FRONT WILL CROSS REGION LATER TONIGHT BRINGING MUCH LOWER DEW POINTS AND ENDING SHOWERS. NOTICEABLY COOLER WEDNESDAY AS RATHER COOL HIGH PRESSURE FOR THIS TIME OF YEAR SLOWLY MOVES EAST ACROSS THE OHIO VALLEY. TEMPERATURES CLOSE TO A ECMWF/MET BLEND. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE AND LOWER DEW POINTS THROUGH THE PERIOD WITH ONLY FAIR WEATHER CU IN THE AFTERNOONS. A STRAY POP UP SHOWER NOT OUT OF THE QUESTION ACROSS THE RIDGES IN A BIT OF UP-SLOPE AND COLD ADVECTION BUT NOT WORTH MENTIONING IN GRIDS. TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL MID WEEK THEN TREND TO NEAR NORMAL BY FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A LONG WAVE TROUGH IS FORECAST TO CONTROL ERN CONUS WEATHER THROUGH THE WEEKEND. AS A RESULT...AOB SEASONAL AVERAGE TEMPS CAN BE EXPECTED AS WELL AS SHRTWV DEPENDANT PCPN CHCS. BEYOND THE WEEKEND...MDL CONSENSUS IS THAT THE TROF WL BGN TO FILL...HENCE THE NEW WEEK WL FEATURE WARMER TEMPS AND LOWER POPS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... GENL VFR IS EXPECTED TO BE INTERRUPTED THIS AFTN AND EVE BY SCT TO NMBRS SHWRS AND TSTM ACCOMPANYING A CROSSING CDFNT. IN ADDITION...MVFR TO IFR SC AND ST IS FORECAST TO FILTER OVR THE UPR OH VALLEY REGION TNGT AS COLD ADVCTN INTENSIFIES IN THE WAKE OF THE FRONT. FOR THE INITIAL TAF HRS...ALL PORTS WL FEATURE AT LEAST A MENTION OF SHWRS IN VICINITY...WITH MORE SIGNIFICANT WEA AMENDED IN AS PCPN COVERAGE BTR MATURES. RESTRICTIONS WL BE REINITIATED FOLLOWING A LATE EVE BREAK...AND WL INCLUDE IFR AT THE NRN PORTS. OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/... IMPROVEMENT TO VFR CAN BE EXPECTED ON WEDNESDAY AS HIGH PRES BLDS. THE NXT CHC FOR WIDESPREAD RESTRICTIONS MAY BE ANTICIPATED WITH THE APPRCH AND PASSAGE OF A WEEKEND CDFNT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 23, 2:11 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 211 PM EDT TUE JUL 23 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-241815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON- 211 PM EDT TUE JUL 23 2013 ...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ041-241815- TUCKER- 211 PM EDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 23, 1:39 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 139 PM EDT TUE JUL 23 2013 OHZ039-048-057-058-231830- COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH- 139 PM EDT TUE JUL 23 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MUSKINGUM... NORTHWESTERN GUERNSEY...SOUTH CENTRAL TUSCARAWAS AND SOUTHEASTERN COSHOCTON COUNTIES... AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF CONESVILLE...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONESVILLE... FERNCLIFF... OTSEGO... PLAINFIELD... BODEN... NEWCOMERSTOWN... KIMBOLTON... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4030 8149 4006 8148 4010 8198 4024 8199 15
Special weather statement, Jul 23, 2:29 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 229 PM EDT TUE JUL 23 2013 OHZ039-048-049-058-231915- COSHOCTON OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH- 229 PM EDT TUE JUL 23 2013 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL COSHOCTON...NORTH CENTRAL GUERNSEY...SOUTHERN TUSCARAWAS AND SOUTHWESTERN HARRISON COUNTIES... AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEWCOMERSTOWN...MOVING EAST AT 20 MPH. WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEWCOMERSTOWN... GILMORE... BIRMINGHAM... TIPPECANOE... LONDONDERRY... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4037 8129 4015 8128 4019 8165 4033 8168 15
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:39 PM EDT | Special Weather Statement | PBZ | Coshocton | 51 min |
| Jul 23, 2:29 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 46 min |
| Jul 23, 3:38 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 52 min |
| Jul 23, 3:58 PM EDT | Special Weather Statement | PBZ | Coshocton | 47 min |
| Jul 23, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Tuscarawas | 50 min |
| Jul 23, 4:23 PM EDT | Special Weather Statement | PBZ | Muskingum | 52 min |
| Jul 23, 4:38 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 52 min |
| Jul 23, 4:43 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Tuscarawas | 32 min |
| Jul 23, 5:00 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 30 min |
| Jul 23, 5:12 PM EDT | Tornado Warning | PBZ | Carroll, Columbiana | 33 min |
| Jul 23, 5:18 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey | 42 min |
| Jul 23, 5:29 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 46 min |
| Jul 23, 5:40 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson | 35 min |
| Jul 23, 5:47 PM EDT | Special Weather Statement | PBZ | Coshocton | 88 min |
| Jul 23, 6:06 PM EDT | Special Weather Statement | PBZ | Muskingum, Noble | 84 min |
| Jul 23, 6:19 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 41 min |
| Jul 23, 6:23 PM EDT | Areal Flood Advisory | PBZ | Columbiana | 4 hr |
| Jul 23, 6:28 PM EDT | Areal Flood Advisory | PBZ | Coshocton, Tuscarawas | 4 hr |
| Jul 23, 6:33 PM EDT | Special Weather Statement | PBZ | Harrison, Tuscarawas | 57 min |
| Jul 23, 7:09 PM EDT | Areal Flood Advisory | PBZ | Carroll, Harrison, Jefferson | 4 hr |
Nearby
Tornado Warnings in Ohio, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.